Puerto Rico, 2005Debris Flows and Flooding in Puerto Rico, May 17, 2005
May 17, 2005 · NWS SJU · 7 events in 5 counties and zones
4 flood, 3 debris flow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 17, 11:30 AM AST, 0 minutes earlier.
Area forecast discussion, May 17, 11:30 AM AST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1130 AM AST TUE MAY 17 2005
UPDATE...MOST OF THE SHOWERS THAT WERE AFFECTING THE ISLAND HAVE
DIMINISH THROUGH THE MORNING HOURS. IN THE LAST HOURS...A FEW
SHOWERS HAVE DEVELOP ALONG THE SOUTHERN COAST OF PUERTO RICO. WE ARE
STILL EXPECTING AN ACTIVE WEATHER AFTERNOON AS SUNSHINE HAVE MADE IT
TO THE SURFACE AND THIS WILL COMBINE WITH THE UNSTABLE ATMOSPHERE TO
PRODUCE WIDELY SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS.
.PREVIOUS DISCUSSION...ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE
ACROSS THE FA FOR THE NEXT FEW DAYS. BROAD SURFACE LOW LOCATED SOUTH
OF THE MONA PASSAGE EARLY THIS MORNING...WILL MOVE NORTH ACROSS THE
EASTERN DOMINICAN REPUBLIC AND PUERTO RICO TODAY THROUGH
TONIGHT...AND THEN INTENSIFY AND MOVE SLOWLY EASTWARD ACROSS THE OFF
SHORE ATLANTIC WATERS WEDNESDAY THROUGH THURSDAY. SOUTH TO SOUTHEAST
INFLOW ON THE EAST SIDE OF THIS FEATURE HAS CONTINUED TO ADVECT DEEP
TROPICAL MOISTURE NORTHWARD FROM SOUTH AMERICA ACROSS THE CARIBBEAN
WATERS AND INTO THE LOCAL AREA. LATE ON MONDAY AND OVERNIGHT...THIS
MOISTURE COMBINED WITH A SERIES OF MID LEVEL VORTICES...ONE OF THEM
JUST TO THE SOUTH OF PUERTO RICO AT THIS TIME AND PROBABLY
CONVECTIVELY INDUCED...AS WELL AS UPPER LEVEL DIVERGENCE AND LOCAL
EFFECTS...TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL. THIS HAS
ALREADY RESULTED IN SOME FLASH AND RIVER FLOODING OVER PARTS OF
SOUTH...INTERIOR AND EAST PUERTO RICO. WE HAVE A FLASH FLOOD WATCH
FOR ALL OF THE FA THROUGH 1130 AM THIS MORNING AND STILL HAVE
NUMEROUS WARNINGS IN EFFECT AT THIS TIME.
EXPECT SIMILAR WEATHER TO CONTINUE THE NEXT FEW DAYS...WITH MORE
STRATIFORM RAIN FALLING INTERMITTENTLY AND THEN FOLLOWED BY 6 TO 12
HOUR PERIODS OF MORE CONVECTIVELY DRIVEN SHOWERS AND
THUNDERSTORMS...WITH VERY HEAVY TO TORRENTIAL RAINFALL AT TIMES.
GIVEN ANTECEDENT GROUND AND RIVER CONDITIONS AND ALL OF THE
FAVORABLE METEOROLOGICAL PARAMETERS COMBINING...EXPECT A
CONTINUATION OF A HIGH FLASH FLOOD AND MUDSLIDES POTENTIAL...WITH
EACH BURST OF SHOWER AND THUNDERSTORM ACTIVITY PROBABLY RESULTING IN
MORE PROBLEMS THAN THE ONE BEFORE. ALL LOCAL RESIDENTS AND VISITORS
SHOULD CONTINUE TO CLOSELY MONITOR THE WEATHER DURING THE NEXT FEW
DAYS.
&&
.MARINE...GENERALLY EXPECT WINDS OF 21 KNOTS OR LESS AND SEAS 7 FEET
OR LESS THROUGH THURSDAY. MARINERS SHOULD REMAIN ALERT FOR CLUSTERS
OF STRONG THUNDERSTORMS ACROSS THE LOCAL COASTAL WATERS AND SEEK
SAFE HARBOR AT THE FIRST SIGN OF THREATENING WEATHER. WE HAVE A
SMALL CRAFT ADVISORY FOR THE ATLANTIC OFF SHORE WATERS FOR TODAY AND
A PRECAUTIONARY STATEMENT FOR THE ATLANTIC NEAR SHORE WATERS AND FOR
ALL OF THE LOCAL CARIBBEAN WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 75 82 75 / 90 70 70 70
STT 79 75 81 77 / 80 70 70 70
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH PRZ001>013 UNTIL 1130 AM TODAY. SCA AMZ710.
.VI...FLASH FLOOD WATCH VIZ001...VIZ002 UNTIL 1130 AM TODAY. SCA
AMZ710.
&&
BCSHazardous weather outlook, May 17, 6:00 AM AST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 17 2005
PRZ001>013-AMZ710>750-181000-
600 AM AST TUE MAY 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. WIDESPREAD
SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL WILL OCCUR IN SEVERAL
LOCATIONS...WITH THE POTENTIAL FOR FLASH AND RIVER FLOODING.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ATLANTIC OFF SHORE
WATERS. ELSEWHERE MARINERS SHOULD EXERCISE CAUTION AND ARE URGED TO
REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR
OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO
AFFECT THE REGIONAL WATERS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.
.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THURSDAY...IN RESPONSE TO A BROAD AREA OF
LOW PRESSURE LOCATED SOUTH OF THE MONA PASSAGE EARLY THIS MORNING
THAT WILL MOVE NORTH ACROSS THE EASTERN DOMINICAN REPUBLIC AND
PUERTO RICO TODAY THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS WEDNESDAY
THROUGH THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL
MOISTURE ACROSS MOST OF THE LOCAL AREA FOR AN EXTENDED PERIOD OF
HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.
VIZ001-002-AMZ710>730-181000-
600 AM AST TUE MAY 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN
AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ATLANTIC OFF SHORE
WATERS. ELSEWHERE MARINERS SHOULD EXERCISE CAUTION AND ARE URGED TO
REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR
OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO
AFFECT THE REGIONAL WATERS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.
.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THURSDAY...IN RESPONSE TO A BROAD AREA OF
LOW PRESSURE LOCATED SOUTH OF THE MONA PASSAGE EARLY THIS MORNING
THAT WILL MOVE NORTH ACROSS THE EASTERN DOMINICAN REPUBLIC AND
PUERTO RICO TODAY THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS WEDNESDAY
THROUGH THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL
MOISTURE ACROSS MOST OF THE LOCAL AREA FOR AN EXTENDED PERIOD OF
HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Debris Flow, Southeast
- When
- May 17, 11:30 AM AST
- Where
- Southeast forecast zone
- Reported by
- EMERGENCY MANAGER
Landslide was reported along road 712, at Barrio Puchito in the municipality of Guayama. Another landslide was reported along road 184 km 10.4 in the municipality of Patillas.
Debris Flow, Eastern Interior
- When
- May 17, 11:50 AM AST
- Where
- Eastern Interior forecast zone
- Reported by
- EMERGENCY MANAGER
Landslide was reported along road 181, Gonzales sector from San Lorenzo to Patillas. Another landslide was reported at Barrio La Plata in Cayey.
Debris Flow, Northeast
- When
- May 17, 2:34 PM AST
- Where
- Northeast forecast zone
- Reported by
- EMERGENCY MANAGER
Landslide was reported along road 9966 in the municipality of Rio Grande.
Flood, Central Interior
- When
- May 17, 3:38 PM AST to 7:38 PM AST
- Where
- Central Interior forecast zone
- Reported by
- EMERGENCY MANAGER
River Caricaboa was out of its banks and overtopping the bridge.
Flood, Central Interior
- When
- May 17, 4:30 PM AST to 7:30 PM AST
- Where
- Central Interior forecast zone
- Reported by
- EMERGENCY MANAGER
River Rio Grande de Morovis near La Playita sector along road 155 was reported out of its banks.
Flood, North Central
- When
- May 17, 5:20 PM AST to 8:20 PM AST
- Where
- North Central forecast zone
- Reported by
- EMERGENCY MANAGER
River Cibuco out of its banks along road 620, Fatima sector in the Vega Alta municipality.
Flood, North Central
- When
- May 17, 6:05 PM AST to 8:05 PM AST
- Where
- North Central forecast zone
- Reported by
- EMERGENCY MANAGER
Flooded homes were reported at Barrio Galateo, Collazo sector in the municipality of Toa Alta.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, May 17, 20051 death · 1 injured · 1 event
- Tornado and Hail in Nebraska, May 17, 2005$310,000 · F0 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2005$21,000 · F0 · 19 events
- Flash Flooding and Flooding in Puerto Rico, May 17, 200512 events
- Hail in Kansas, May 17, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, May 17, 200552 kt wind · 8 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Debris Flows and Flood in Puerto Rico, May 17, 20054 events
- Waterspouts in Gulf of Mexico, May 17, 20054 events
- High Wind in Oregon, May 17 to 18, 200583 kt wind · 3 events
- Flash Flooding in South Carolina, May 17, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451803, 5451802, 5451729, 5451730, 5451731, 5451732, 5451733.